Author + information
- Tsung O Cheng, MD, FACC*
I enjoyed reading the recent study by Valli and Giardina (1) on drug interactions of herbal therapies with cardiovascular effects. It was quite comprehensive. However, I would like to make some additional comments on the interaction of herbal drugs with digoxin.
Numerous herbs containing cardiac glycosides have been identified as containing digoxin-like substances, including milkweed, lily of the valley, Siberian ginseng, and hawthorne berries (2). Ginseng may falsely elevate digoxin levels (2). A Chinese herb called kushen has digoxin-like properties (3). Another Chinese medicine, which is very popular in Japan (4) and is called kyushin (“to save the heart”), has been documented to crossreact with digoxin assays (5,6). It was determined that one tablet of kyushin has a digoxin-like immunoreactivity equivalent to 1.9 μg (TDX analyzer; Abbott Laboratories, North Chicago, Illinois) and 72 μg (Enzymun-Test; Boehringer, Mannheim, Germany) of digoxin (5,6).
Many other Chinese medicines contain chan-su, which is a component of kyushin (4). Thus, patients with spuriously elevated digoxin levels without associated signs and symptoms of digoxin toxicity should be questioned regarding herbal therapies. Finally, licorice, opium, and St. John’s wort may all increase the risk of digoxin toxicity (7).
- American College of Cardiology Foundation
- Valli G.,
- Giardina E.-G.V.
- Huang K.C.
- Fetrow C.W.,
- Avila J.R.